NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 7, 8:06 PM EST, 10 minutes earlier.
Area forecast discussion, Mar 7, 8:06 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
806 PM EST Mon Mar 7 2022
.SYNOPSIS...
A cold front will push rapidly across the region this evening.
Showers and perhaps an isolated thunderstorm will accompany this
front, with gusty winds developing behind the front. High pressure
will bring sunny and dry weather Tuesday. Another low pressure area
moves by Wednesday and Wednesday night bringing chances for rain
and snow. Thursday and Friday will bring more dry weather. A
stronger storm is expected to arrive on Saturday, bringing
widespread rain and gusty winds. Dry but cooler weather returns
for Sunday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
8 PM UPDATE...
Main concern this evening is a narrow line of strong storms
producing brief locally damaging wind gusts of up to 60 mph as
well as brief heavy downpours. This line will cross southern
New England between 9 PM and 12 AM. Have issued an area-wide SPS
for awareness purposes.
PREVIOUS DISCUSSION...
345 pm update...
Fairly active weather is expected, featuring quick moving band
of convective showers, gusty winds and areas of fog. Based on
12z guidance and coordination with neighboring offices, have
added in northern CT to the existing Wind Advisory.
Let's hit the highlights of each aspect...
Convective showers: All hi-res guidance indicates that a narrow band
of convection will roll across the area sometime between roughly 8pm
and 1am. That band is now just getting developed well to our west,
and moving into western PA. Models suggest a narrow window of
mostly elevated instability ahead of the convection, denoted by
negative Showalter Index values, will allow the convection to
maintain itself as it reaches southern New England. Used a blend of
hi-res models to time the convection as it moves across the area -
best guess is about 9pm into the CT River Valley, 11pm into
Boston/SE MA, and offshore by 1am. SPC did put the area into a
Marginal Risk for Severe, but note that the convection is not
expected to have much in the way of thunder. Rather, the convection
should primarily be low topped rain showers. Can't rule out a rumble
or two of thunder, but think that would primarily be across CT and
far Western MA where what meager instability is a bit better. As I
mentioned earlier, these showers will primarily be elevated in
nature, so there is question of how much wind will be able to get to
the surface. Forecast soundings suggest that the best mixing will be
occurring just after the showers, but it's too close to really tell
at this point. Thus there is the potential of briefly strong wind
gusts in some spots.
Winds: Models are all in agreement that a strong low level jet will
be developing and spreading across the region this evening. In fact
winds should be in the 75-85kt range at 850mb (roughly 5000ft) and
even 60kt down to 925mb (roughly 2000ft). Strongest core of the jet
will move across SE Mass, Cape and Islands. Luckily there will be a
strong inversion below that level that will keep most of that wind
from getting to the ground. However some will still leak down.
Looking at various guidance and forecast soundings, it appears that
gusts could reach 45kts across the Cape and Islands for a few hours
late this evening. Thus will maintain the Wind Advisory headline in
that area. The other concern will be the convective line
interacting with the strong winds and then the cold air advection
behind the convection to produce a more adiabatic mixed layer that
could tap the winds more easily. It will be a race with how fast the
core of the LLJ moves east with how quickly low level mixing
develops. It appears that by the time we get a decent depth of
mixing, the LLJ winds will have greatly decreased. Using BUFKIT to
evaluate the mixed layer and potential wind gusts, it appears that
we should see wind gusts somewhere in the 40-45kt range for 3 to 6
hours after the convection. Models show a rather impressive pressure
rise on the order of 10mb/3hr that has it's axis move right across
western MA and then into southern NH. That suggests the best
potential of seeing the strongest wind gusts will be focused
more there. However, per coordination with neighbors, have added
CT into the Wind Advisory since it will be close there. Seems
like the potential for strong winds quickly diminishes from RI
across SE MA, so will keep that area headline free, though
certainly gusty winds for a time there.
Fog: Higher dewpoint air has resulted in fog/stratus forming across
the Cape and Islands and spreading into SE MA and southern RI.
Latest set of guidance suggests the fog will remain across
these areas and stay out of places like Boston. But it's still
possible the fog could get a bit more widespread. Thinking that
once we start to see some precipitation, that will help to mix
the atmosphere a little, so visibilities will rise a little.
Otherwise, expect some spots with 1/4 mile visibility. Certainly
once the band of showers makes it in late this evening, the fog
will quickly be pushed out to sea.
Once we get past midnight, conditions will rapidly be improving --
at least from a rain and fog perspective. gusty winds will continue
all night, though be slowly subsiding through the night. Stuck with
model blend with lows dropping into the 30s with 20s in the high
terrain.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
345 pm update...
High pressure will start building in. With subsidence and a dry
atmosphere, expecting lots of sun for Tuesday. Still breezy during
the morning, but the winds will continue to subside. Highs will be
in the 40s. Quiet Tuesday night, with mostly clear skies.
Seasonably cool with lows mainly in the 20s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
345 pm update...
Highlights...
* Some wet snow possible Wednesday evening, with coating to a couple
inches accumulation possible.
* Pick of the week on Thursday and Friday with dry weather and above
normal temps.
* A strong low pressure system brings heavy rain and gusty winds on
Saturday.
* A brief shot of cold on Sunday before temps rebound quickly to
start the new work week.
Details...
Wednesday into Wednesday night...
12z EC/GFS/GEM ensembles show 60 to 70 percent probability of 24
hour snowfall exceeding an inch and even 30 to 40 percent
probability exceeding 3 inches, with somewhat better odds along and
south of the Mass Pike. In addition, all the ensemble guidance
tracks a modest surface low pressure system near the 70W/40N
benchmark around the Wed evening time frame. A limiting factor with
the snowfall accumulation is the marginal temps. 925mb temps late
Wed afternoon into evening are forecast to be between 0 to -4C, so
the precip intensity will have to be heavier to create wet bulbing
effect. NAM/GFS Bufkit soundings show decent omega within the
favorable snow growth region with mid-level RH fields maxing out in
the Wed evening time frame before mid-level dry air moves in quickly
after midnight. But given temps will be above freezing to begin with
at precip onset, impacts to evening commute looks to be limited.
Overall, it appears to be conversational to mildly nuisance snow.
Certainly looks to be sub-advisory criteria at this point.
Given that models have trended northward with the precipitation
shield with the last couple of runs, it is not out of the question
this system becomes more of a nuisance variety than conversational.
Thursday into Friday...
Looks to be mainly dry this period. High pressure briefly builds in
on Thursday with 925mb temps around 0 to +3C. With a dry air mass in
place and southwest flow, downsloping and pre green up should lead
to temps overperforming with highs reaching well into the 50s, or
around 10 to 15 degrees above normal. So talk about pick of the week
on Thursday with plenty of sunshine and mild temps.
Friday looks to be another decent day too with mainly dry conditions
but clouds will be on the increase along with the rise in dew pts.
Friday evening could be foggy along the south coast but it is too
early to get into details.
Saturday...
Looks like a high-impact weather day on Saturday into Saturday
night. A deep H5 trough digs from the upper Midwest into the central
Great Lakes early Saturday and then lifts into interior New England
late Saturday into early Sunday. This upper level pattern favors an
inland runner with mild air flooding into southern New England
before a steady rain crosses our region along a slow-moving cold
front. According to the NAEFS situational awareness table, u and v
winds as well as PWATs are all above 95th percentile or 2 to 3
standard deviations above normal, indicating a highly anomalous
system. So the main concern will be locally heavy downpours with
gusty winds. 925mb temps rise to +8 to +12C with the strong
southerly flow. Expect it to be quite mild, but given the cloudiness
and showers it is unlikely we will fully realize the warmth.
Forecast highs range from the mid 50s to the low 60s. The silver
lining with that is the severe threat looks to be limited given low-
level inversion. Nonetheless, any heavy downpours could bring down
gusty winds and given the sharp thermal gradient and pressure
rise/fall couplet, could see locally damaging wind gusts but at this
time, it does not look like we will have enough insolation to
maximize instability on a synoptic level.
Also, it is possible that we could end with a bit of wet snow across
the high terrain as the system exits but right now, but given the
spread in model guidance and being this far out, mainly stuck to
blended guidance.
Sunday into Monday...
Behind the strong cold front, it will turn much colder and blustery
on Sunday. 925mb temps fall to -6 to -12C as colder air filters in
with high pressure building into the region. Highs should mainly be
in the 30s across southern New England on Sunday. Good low-level
mixing will lead to blustery conditions with 25 to 35 mph westerly
gusts. It appears to be a brief shot of cold, however, as southwest
flow returns for Monday and temps rebound to seasonable levels.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
2340z TAF update...
Main change to the 00z TAFs was to issue a TEMPO group with +RA
and 1 SM to highlight the narrow line of intense showers that
will move across southern New England between 02z and 04z. This
line is expected to weaken as it approaches the Cape terminals.
PREVIOUS DISCUSSION...
Overall moderate confidence.
Currently VFR across most of the area, though IFR is starting to
develop across parts of the Cape and Islands and MVFR associated
with light precipitation off to our west and approaching
western MA. Overall forecast is for generally light showers to
move across northern areas, mainly north of a BDL-BOS line
between now and 23z. The TAFs have a mix of -SHRA and VCSH for
this precipitation. Meanwhile, the IFR across the Cape and
Islands is expected to spread inland through 01z, covering much
of SE MA. Some guidance does bring these IFR conditions up as
far as BOS, but the probabilities of that appear lower than they
did early this morning, so the removal of IFR in the BOS TAF
that was done with the 15z update continues with the 18z set.
Expecting a line of showers to quickly traverse across the
region between roughly 00z-05z. Still some differences in timing
from guidance, so expect future TAFs will better fine tune that
aspect. There could be an isolated TSRA mixed in, however
probabilities are too low to include in the TAFs at this point.
Gusty SW to W surface winds will accompany the showers, and
continue for several hours afterward, with gusts nearing 40kts.
Can't rule out isolated gusts above that mark, but they will
probably be more the exception. Speaking of wind, a very strong
band of winds above 2000 ft will be developing this afternoon
and early evening. Wind speeds in excess of 60kt will be
occurring across most of the region -- even stronger closer to
the coast. This low level jet will rapidly push east by 06z.
Luckily these winds are not expected to fully reach the surface,
but it will create LLWS as low as 2000 ft.
VFR conditions will quickly spread across the region after 06z.
Gusty W winds will continue all night and into Tuesday morning,
although be slowly subsiding the entire time.
Tuesday and Tuesday night will be VFR as high pressure builds
in.
KBOS TAF...Moderate confidence. Expecting IFR conditions to
remain south of BOS late afternoon and early evening. Also there
remains some uncertainty in the timing of showers this evening.
KBDL TAF...Moderate confidence due to uncertainty in timing of
precipitation late afternoon into the evening.
Outlook /Wednesday through Saturday/...
Wednesday: MVFR/IFR conditions possible. Chance RA, chance SN.
Wednesday Night: Mainly VFR, with local IFR possible. Chance
SN.
Thursday through Thursday Night: VFR.
Friday: Mainly VFR, with local MVFR possible.
Friday Night: Mainly MVFR, with areas IFR possible. Breezy. RA.
Saturday: Mainly MVFR, with areas IFR possible. Strong winds
with local gusts up to 45 kt. RA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
330 pm update...
High confidence in the forecast.
Widespread areas of dense fog is expected through the evening, along
with strengthening southwest winds. Gale Warnings will remain in
place for tonight. A cold front will push across the waters after
midnight. This will get rid of the fog, but gusty winds will
continue but shifting to the W and NW. Winds will subside on
Tuesday, however expect Small Craft Advisory conditions to continue
from both a wind (25kt+) and wave (5ft+) perspective. Conditions
finally start to become more calm Tuesday night as high pressure
moves over the area.
Outlook /Wednesday through Saturday/...
Wednesday: Winds less than 25 kt. Chance of rain.
Wednesday Night: Winds less than 25 kt. Chance of rain. Local
visibility 1 to 3 nm.
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Thursday Night through Friday: Winds less than 25 kt. Areas of
seas approaching 5 ft.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Rain.
Saturday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 13 ft. Rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 5 AM EST Tuesday for CTZ002>004.
MA...Wind Advisory until 5 AM EST Tuesday for MAZ002>016-026.
Wind Advisory until 3 AM EST Tuesday for MAZ022>024.
RI...None.
MARINE...Gale Warning until 7 AM EST Tuesday for ANZ230>237-250-251-
254>256.
&&
SYNOPSIS...Chai/Nash
NEAR TERM...Chai/Nash
SHORT TERM...Nash
LONG TERM...Chai
AVIATION...Chai/Nash
MARINE...Chai/NashSpecial weather statement, Mar 7, 8:00 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
800 PM EST Mon Mar 7 2022
CTZ002>004-MAZ002>021-026-RIZ001>007-080500-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, and Newport
800 PM EST Mon Mar 7 2022
...LINE OF STRONG STORMS THIS EVENING...
A narrow line of strong storms will cross southern New England
between 9 PM and midnight. The main concerns are brief damaging
wind gusts of up to 60 mph. Isolated damage to trees and power
lines are possible. Brief heavy downpours could also lead to
ponding of water on roadways.
If outdoors, consider seeking shelter inside a building. Do not
drive through flooded roadways.
Chai